Chemotherapy Induced Peripheral Neuropathy: Risk Factors, Pathophysiology, Assessment, and Potential Physical Therapy Interventions

Chemotherapy induced peripheral neuropathy (CIPN) affects many people treated for various types of cancer. Though advances in cancer treatment have led to improved survival rates, patients are now exposed to greater levels of neurotoxic agents, resulting in increased incidence of CIPN. Symptoms of CIPN include pain, sensory loss, proprioceptive deficits, distal weakness, decreased fine motor control, reduced balance, and gait impairments. Chemotherapy induced peripheral neuropathy interferes with function, social roles, and quality of life. The purpose of this literature review is to present chemotherapeutic agents frequently associated with peripheral neuropathy, describe pathogenesis and symptoms, and describe potential impact of the physical therapist in assessment and treatment of persons affected by CIPN. Key Words: chemotherapy, peripheral neuropathy, physical therapy.

© Rehabilitation in Oncology 2010. Provided by ProQuest LLC. All Rights Reserved.

The use of this website is subject to the following Terms of Use